Iowa, 2004

Hail and Damaging Winds in Iowa, May 19, 2004

May 19, 2004 · NWS DMX · 12 events in 4 counties and zones

A moist and unstable airmass was in place over Iowa during the afternoon of the 19th. A southerly flow in the low levels brought dew point temperatures of the low 70s F.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
$50,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A moist and unstable airmass was in place over Iowa during the afternoon of the 19th. A southerly flow in the low levels brought dew point temperatures of the low 70s F. into southern Iowa. This moist air was being pushed over a warm frontal boundary that lifted northeast across the state. The airmass became capped over much of the state during the afternoon with a 2.4 degree C. cap in place over southwest Iowa by the early evening. A small cluster of thunderstorms formed over northwest Iowa during the mid to late afternoon hours. The storms moved east across the northern tier of Iowa Counties during the late afternoon and evening hours. They produced hail of three quarters of an inch to an inch in diameter and wind gusts to around 60 MPH. At one point the storm spiked in intensity. It produced one and one half inch diameter hail as it passed southwest of Lakota in Kossuth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 19, 1:44 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 19, 1:44 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CDT WED MAY 19 2004

.SHORT TERM...TNGT THRU THU NGT

NEAR TERM FORECAST ISSUES DEAL WITH SEVERE POTENTIAL TONIGHT AND ANY
THREAT FOR FLOODING ESPECIALLY SW CWA.  CURRENT SYNOPSIS SHOWING
UPPER LEVEL 300HPA JET STREAK THROUGH GREAT BASIN INTO WRN DAKOTAS
WITH GOOD 40 TO 80 METER HEIGHT FALLS AT 500 BELOW LEFT EXIT REGION
IN ERN MT/ND. 500 RIDGING EXTENDING THROUGH THE CENTRAL PLAINS WITH
SOMEWHAT OF A WEAKLY DIFFLUENT FLOW OVER THE STATE. BETTER THAN 50
DEG TDS AT 850 FROM BIS SOUTH TO MPX AND ILX WITH 850 WARM FRONT
EVIDENT IN ANALYSIS FROM WRN KS TO CENTRAL MO. SFC ANALYSIS HAS SEEN
FRONTAL BOUNDARY SURGING NORTHWARD THROUGH EASTERN KS/NW MO AND IS
FAVORED AREA FOR CONVECTIVE INITIATION THIS EARLY THIS AFTERNOON
ALONG SFC INSTABILITY GRADIENT AS H5 SHORT WAVE EJECTS INTO AREA
FROM NORTHERN PLAINS. GIVEN EXTREME INSTABILITY...GREAT LOCALIZED
BULK SHEAR AND STEEP LOW LEVEL THETA-E LAPSE RATES THINK DAMAGING
WIND POTENTIAL IS HIGH WITH ANY LONG LIVED SUPERCELLS THIS EVENING.
FORECAST SOUNDING HWBZS AROUND 11K  SHOWING GOOD LARGE HAIL
POTENTIAL. TOR IS POTENTIAL IN FAR SW WITH EHIS APPROACHING 3 AND
WILL LIKELY EXPAND THROUGH S-CENTRAL.  LIMITING FACTOR OVERALL
APPEARS TO BE EXTENSIVE CLOUD COVER OVER THE CWA...BUT THIS IS
STEADILY ERODING ON THE SOUTHERN EDGE...BEGINNING TO TURN FROM
OVERCAST TO CLOUD STREETS.

POTENTIAL FOR FLASH FLOODING EXISTS WITH CURRENT PWATS 1-1.25 INCHES
AND AVERAGING 150-170 PERCENT OF NORMAL IN COMBINATION WITH RECENT
FLOODING OVER WEEKEND WILL NEED FLOOD WATCH. QUESTION WILL BE HOW
EXTENSIVE OF AN AREA TO COVER. POTENTIAL EXISTS FOR SIGNIFICANT
TRAINING OF CELLS IF ANY SYSTEM SHIFTS TO LINEAR CONVECTIVE MODE
LATE. LOWEST FFG GUIDANCE NUMBERS ARE FOUND SOUTH OF I-80 AND WEST
OF I-35 CORRIDOR. ACTIVE PATTERN CONTINUES WITH ETA PLAYING OUT
RELEASING INSTABILITY CENTERED MORE OVER EASTERN THIRD OF IOWA ALONG
SYNOPTIC BOUNDARY. ALOT WILL DEPEND ON LOCALIZED MESOSCALE
BOUNDARIES LEFT OVER FROM TONIGHT HOWEVER. THE PROLONGED PERIOD OF
POTENTIAL HEAVY RAINS LENDS VALIDITY TO FLOOD WATCH.

.LONGER TERM...FRI THROUGH WED

REGION REMAINS IN ZONAL TO INCREASING SWRLY FLOW ALOFT INTO WEEKEND.
BOTH THE ECMWF AND GFS ARE CONSISTENT WITH LOW SFC PRESSURE OVER
PLAINS AND SYNOPTIC THERMAL BOUNDARY LIFTING TO GENERALLY TO NORTH
OF STATE PLACING BEST POPS OVER NRN FORECAST AREA ON FRIDAY/FRIDAY
NIGHT. AS FOCUS FOR STORMS...LOW POPS PDS EXIST STILL IN THE MONDAY
TIMEFRAME. MADE MINOR UPWARD ADJUSTMENTS TO TEMPS IN SRN CWA OVER
WEEKEND. ADDED DAY 7 (WED) POPS GIVEN PERSISTENT PVA REGIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WEDNESDAY NIGHT
THROUGH THURSDAY ALONG AND SOUTH OF I-80 AND ALONG AND WEST OF I-35.

&&

RUSSELL
Hazardous weather outlook, May 19, 2:51 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT WED MAY 19 2004

IAZ044-045-057>059-070>072-081>083-092>094-192145-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-
GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION-
351 PM CDT WED MAY 19 2004

...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS LIKELY BY 5 PM...
ISOLATED SUPERCELL THUNDERSTORMS ARE LIKELY OVER THE NEXT 1 TO 2
HOURS ALONG A WARM FRONT WHICH LIES JUST WEST OF AUDUBON...CASS...
...ADAMS AND TAYLOR COUNTIES.  THIS INCLUDES AREAS IN AND AROUND
AUDUBON...ATLANTIC...CORNING...GREENFIELD...BEDFORD...CRESTON...
AND MOUNT AYR.  THESE STORMS COULD BECOME DANGEROUS QUICKLY...WITH
FAST DEVELOPING TORNADOES AND VERY LARGE HAIL.  BE PREPARED TO TAKE
APPROPRIATE ACTION IF A WARNING IS ISSUED. && STORM SPOTTER GROUPS
SHOULD BE READY FOR ACTIVATION SOON.

KULA

The radar

The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Emmet

When
May 19, 4:43 PM CST
Where
Emmet County, Estherville
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -94.850

Hail, Emmet

When
May 19, 5:05 PM CST
Where
Emmet County, 5 mi SW of Dolliver
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.417, -94.700

Hail, Kossuth

When
May 19, 5:35 PM CST
Where
Kossuth County, 8 mi SSW of Swea City
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.283, -94.367

Hail, Kossuth

When
May 19, 6:05 PM CST
Where
Kossuth County, 2 mi SW of Lakota
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.367, -94.133

Thunderstorm Wind, Winnebago

When
May 19, 6:09 PM CST
Where
Winnebago County, 2 mi S of Buffalo Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.350, -93.950

Thunderstorm Wind, Winnebago

When
May 19, 6:21 PM CST
Where
Winnebago County, 5 mi S of Buffalo Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.317, -93.950

Hail, Winnebago

When
May 19, 6:21 PM CST
Where
Winnebago County, 5 mi S of Buffalo Center
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.317, -93.950

Hail, Winnebago

When
May 19, 6:30 PM CST
Where
Winnebago County, 7 mi SW of Thompson
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.300, -93.883

Hail, Hancock

When
May 19, 6:41 PM CST
Where
Hancock County, Crystal Lake
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.217, -93.800

Hail, Hancock

When
May 19, 6:43 PM CST
Where
Hancock County, 2 mi ENE of Crystal Lake
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.233, -93.767

Hail, Winnebago

When
May 19, 6:45 PM CST
Where
Winnebago County, Forest City
Measured
0.75 in hail
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.267, -93.650

Hail, Winnebago

When
May 19, 6:49 PM CST
Where
Winnebago County, 1 mi WSW of Forest City
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.267, -93.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394107, 5394108, 5394109, 5394117, 5394110, 5394111, 5394112, 5394113, 5394114, 5394115, 5394118, 5394116.